Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tired
Jul 8, 2005

Hi, my name is Marco, 30 year old, on (the same) meds for the last 4 years (Combivir, Sustiva), viral load undetectable, CD4=750... doing just fine! However, I have noticed certain tiredness while exercising, sometimes I think I go backwards in my trainings, specially during swimming, I go to the gym 2-3 times a week toegether with my boyfriend and he just gains and gains muscle while I don't, at all!! I don't loss weight either, but I feel frustated that all the effort is for nothing, I could stay in the couch in front of the TV and I would get the same result. Except maybe for all the problems in my knee and some joints that are always stiff and hurting. I have been feeling quite irritable at times, I just get grunchy and upset all of the sudden and for very stupid reasons. I am not concentrated at my job (specially at meetings my mind is away... like day-dreaming) and I am always ready to go to bed (to sleep!! because sex just does not occur to me and I don't feel like having it, I just don't have the need, I find it too much effort, and this is not like me at all, I used to enjoy sex a lot and had a very satisfaying sex life)... I don't like to talk about my sex life using the past, makes me feel like it is over and I am only 30!!. I had a history of depression while diagnosed, but this feels different. Is there anything I should be looking at? In a couple of weeks I have an appoitment with my doctor, I will bring this to him but I would like your opinion as well. Thanks a lot, Marco

Response from Dr. Frascino

Hey Marco-Man,

OK, you're doing well on your Combivir and Sustiva. I agree. But your quality of life kind of sucks. I agree. So it's definitely time to find out what's wrong and how to turn Marco-Man back into Macho-Man.

Your symptoms, in summary, are irritability, feeling "grunchy" (whatever the hell that is) and upset, inability to concentrate at work, fatigue and decreased sex drive. You also have a history of depression, but this "feels different."

The top three things to consider and discuss with your HIV specialist are:

1. Anemia. Combivir contains AZT. AZT can cause anemia. Anemia can cause all the symptoms you list and many more. Treatments for AZT-induced anemia include switching off the medication (which you may not want to do since it's worked so well for you) or using Procrit, a medication that boosts production of new red blood cells to help correct the anemia. By the way, you can screen for anemia at home by getting a free Anemia Pro Self-Screening Kit (call 1-866-257-5420 or visit www.anemiapro.com).

2. Hypogonadism. Low testosterone is a common power-drain for us HIVers. It can put a limp in your love jones, and luckily it can also be easily replaced (whew!). Low testosterone can cause all the symptoms you list as well as decreased muscle/bone mass. Have your doctor check your testosterone level (blood test). Testosterone replacement by applying a daily gel or patch is highly effective and could get you "up" and running in no time.

3. Psychological causes. Yeah, I know you mentioned what you are currently experiencing "feels different," and it may well be. But depression doesn't always feel the same, and depression can cause all the symptoms you describe, so it's worth checking out.

Your HIV specialist should not only consider these top three contenders, but also give you a thorough going-over to evaluate any other underlying ailments.

Marco, I'm confident you'll be "up" and back in action very soon.

Dr. Bob


Previous
Window period
Next
HIV and Heart Disease

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement